Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 138, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Nov 1, 1997, 4:12 PM EST for Lee County, Worth County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 4:12 PM EST (21:12 UTC)
- Expired
- Nov 1, 1997, 5:00 PM EST
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Lee County, GA, Worth County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 4:55 PM EST | Hail 0.75 | Doles, GA | Dime size hail in Doles. |
| Nov 1, 5:06 PM EST | Hail 2.75 | Doles, GA | Golfball to baseball size hail covering the ground along Georgia Highway 33 five miles northeast of Doles. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 012112 RRA SVRTLH GAC177-321-012200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 412 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWESTERN GEORGIA ...SOUTHERN LEE COUNTY ...NORTHERN WORTH COUNTY AT 409 PM EST...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE DOPPLER RADAR AND SPOTTER REPORTS MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... PALMYRA BY 421 PM EST OAKFIELD BY 431 PM EST DOLES BY 434 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. THUNDERSTORMS PRODUCE TORNADOES WITH LITTLE OR NO WARNING. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 10:55 AM EST, 5 hours 17 minutes earlier.
Area forecast discussion, Nov 1, 10:55 AM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1048 AM EST SAT NOV 1 1997 CRNT ZONE FCSTS STILL LOOK PRETTY GOOD...BUT MAY UPDATE BIG BEND ZONES TO MENTION THAT MAIN THREAT WILL BE DRG LATE AFTN HRS. WILL ALSO UPDATE HAZARDOUS WX OUTLOOK TO MAKE SOME ADJUSTMENT SINCE SPC HAS MODIFIED PREVIOUS OUTLOOK TO INCLUDE MDT RISK FOR ALL OF MY CWA. MOLLERE
In the hours before
Special weather statement, Nov 1, 11:20 AM EST, 4 hours 52 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ121>131-142>148-155>161-011900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 1120 AM EST SAT NOV 1 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EXTREME SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE...AND BIG BEND. PLENTY OF SUNSHINE ACROSS MOST OF THE AREA THIS MORNING WILL ALLOW TEMPERATURES TO RISE INTO THE UPPER 70S TO LOWER 80S DURING THE EARLY AFTERNOON. AS A RESULT...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE IN ADVANCE OF A COLD FRONT RAPIDLY APPROACHING FROM THE LOWER MISSISSIPPI VALLEY DURING THE EARLY AFTERNOON. IN ADDITION...WIND SHEAR WILL ALSO INCREASE ACROSS THE REGION. THIS COMBINATION OF INSTABILITY AND WIND SHEAR WILL ALLOW SOME THUNDERSTORMS TO BECOME SEVERE ACROSS THE REGION...DURING THE MID AFTERNOON OVER THE PANHANDLE AND SOUTHEAST ALABAMA AND EXTENDING THROUGH THE EARLY EVENING OVER SOUTH CENTRAL GEORGIA AND THE EASTERN PART OF THE FLORIDA BIG BEND. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...A FEW TORNADOES ARE POSSIBLE ACROSS SOUTHEAST ALABAMA....SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA PANHANDLE AND BIG BEND...WHERE INSTABILITY WILL BE GREATEST DURING THE MID TO LATE AFTERNOON HOURS. THE THREAT FOR SEVERE WEATHER SHOULD END BY MID TO LATE EVENING AS THE COLD FRONT MOVES ACROSS THE REGION. STORMZ SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON SINCE SEVERE WEATHER WATCHES WILL LIKELY BE ISSUED ACROSS PORTIONS OF THE REGION.
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 5:06 PM EST | Severe Thunderstorm Warning | TAE | Turner, Worth | 34 min |
| Nov 1, 5:49 PM EST | Severe Thunderstorm Warning | TAE | Grady | 61 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.